Kansas, 2001Flash Flood in Kansas, February 24, 2001
February 24, 2001 · NWS TOP · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 24, 3:15 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Feb 24, 3:15 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CST SAT FEB 24 2001
...MAIN CONCERNS ARE CONVECTION AND SNOW POTENTIAL THIS EVENING AND
OVERNIGHT THEN TEMPERATURES...
LATEST SFC ANALYSIS SHOWING LOW SFC OVER SOUTHERN KANSAS WITH WARM
SECTOR SURGING NORTHWARD WITH DRY SLOT INTO CENTRAL KANSAS.
MODELS SIMILAR IN MOVING SFC LOW NORTHEAST INTO SOUTHEAST NE THIS
EVENING AND INTO WI ON SUNDAY. EXPECT AREA OF SHOWERS AND
THUNDERSTORMS TO INCREASE BENEATH UPPER LOW AS IT MOVES NORTHEAST
ACROSS THE CWA THIS EVENING BEFORE MUCH DRIER AND MORE STABLE AIR TO
THE SOUTHWEST ADVECTS IN. WILL KEEP LIKELY POP FOR THIS THIS
EVENING.
AS UPPER LOW MOVES RAPIDLY NORTHEAST...SHOULD SEE A PERIOD OF WRAP
AROUND PRECIP SWING EASTWARD ACROSS MAINLY THE NORTHERN 2/3 OF THE
CWA. AS SFC LOW MOVES BY RAPIDLY...LOW LEVEL CCA AND UPPER LEVEL
COOLING WITH THE WAVE WILL QUICKLY CHANGE ANY RAIN OVER TO SNOW FROM
WEST TO EAST ACROSS THE CWA FROM MID EVENING THROUGH MIDNIGHT.
STILL APPEARS AND INCH OR TWO OF ACCUMULATION POSSIBLY NORTH OF
HIGHWAY 24 WITH LESS THAN A INCH TO THE SOUTH.
WINDS WILL INCREASE FROM THE NORTHWEST TO 20 TO 30 AND GUSTY BEHIND
THE LOW AND CONTINUE THROUGH SUNDAY BEFORE SLOWLY DIMINISHING IN THE
AFTERNOON. WILL GENERALLY GO WITH LOWS IN THE MIDDLE 20S NORTH TO
AROUND 30 SOUTHEAST TONIGHT WITH THE 40S MOST AREAS ON SUNDAY. WILL
KEEP FCST DRY SUNDAY THROUGH MONDAY BUT GO WITH A 40 PERCENT POP
MONDAY NIGHT ACROSS THE CWA AS COLDER AIR DROPS SOUTHWARD IN
CONJUNCTION WITH ANOTHER SHORTWAVES APPROACHING IN BACKING FLOW
ALOFT TO THE SOUTHWEST.
APPEARS THICKNESSES WILL BE COLD ENOUGH FOR MAINLY SNOW TO THE NORTH
OF I 70 WITH A RAIN TO SNOW OR RAIN/SNOW MIXTURE POSSIBLE TO THE
SOUTH.
.TOP...NONE.
63
@RUKWBC%KDENFXUS63 KTOP 242123
AFDTOP
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CST SAT FEB 24 2001
...MAIN CONCERNS ARE CONVECTION AND SNOW POTENTIAL THIS EVENING AND
OVERNIGHT THEN TEMPERATURES...
LATEST SFC ANALYSIS SHOWING LOW SFC OVER SOUTHERN KANSAS WITH WARM
SECTOR SURGING
In the hours before
Special weather statement, Feb 24, 12:12 PM CST, 4 hours 18 minutes before
KSZ022>024-026-035>040-054>056-058-059-242130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1212 PM CST SAT FEB 24 2001
STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF
NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EARLY EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE ONCE AGAIN IN
INTENSITY DURING THE AFTERNOON...GENERALLY EAST OF AN ABILENE TO
HIAWATHA LINE. SOME OF THESE STORMS MAY HAVE THE CAPABILITY TO
PRODUCE LARGE HAIL...ESPECIALLY TO THE SOUTHEAST OF THE TURNPIKE.
THE THREAT FOR SEVERE WEATHER WILL QUICKLY DIMINISH EARLY IN THE
EVENING AS COOLER AND DRIER AIR OVERSPREADS THE AREA.
SYNOPSIS: A DEEPENING LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS
CENTRAL AND EASTERN KANSAS THROUGH THE AFTERNOON HOURS. INCREASING
SOUTHEAST WINDS AHEAD OF THE LOW WILL CONTINUE TO BRING MOIST AND
UNSTABLE AIR INTO EASTERN KANSAS.
Flash Flood, Jackson
- When
- February 24, 4:30 PM CST
- Where
- Jackson County, 10 mi WNW of Mayetta
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Flood waters swept a vehicle off a road into a nearby creek killing the male driver. Two passengers escaped uninjured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, February 24, 20016 deaths · 73 injured · $31 million · F3 · 10 events
- Tornadoes in Mississippi, February 24, 2001$2.3 million · F3 · 3 events
- Tornado in Arkansas, February 24, 20011 death · 3 injured · F2 · 1 event
- Tornado in Arkansas, February 24, 2001F3 · 1 event
- Tornadoes in Mississippi, February 24, 2001$1.5 million · F2 · 2 events
- Tornadoes and Hail in Arkansas, February 24, 20012 injured · $216,000 · F2 · 11 events
- Damaging Winds in Texas, February 24, 20011 death · $12,000 · 2 events
- Tornado in Arkansas, February 24, 20018 injured · F2 · 1 event
- Lightning Strike in Illinois, February 24, 20011 death · 1 event
- Tornado in Arkansas, February 24, 2001F2 · 1 event
- Tornado in Arkansas, February 24, 2001F2 · 1 event
- Tornado in Arkansas, February 24, 2001F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5231760.